Lorazepam Detox Guide
Even though lorazepam (Ativan) is a common prescription medicine for treating anxiety and sometimes insomnia, it can lead to physical dependence and withdrawal.1 This is especially true if you take it more often, in higher doses, or longer than prescribed.2 Withdrawal symptoms can be serious and often need medical treatment.2 In this article, you will learn about the symptoms and risks of lorazepam withdrawal, what to expect from detox, and how to find help.
Signs and Symptoms of Lorazepam Withdrawal
Lorazepam withdrawal symptoms begin shortly after suddenly stopping or reducing your dose of lorezapam.2 Withdrawal symptoms vary widely from person to person. Symptoms can be very uncomfortable and, in rare cases, even dangerous if left untreated.2–4
Acute withdrawal signs and symptoms of lorazepam may include:2–4
- Anxiety or panic attacks.
- Feeling fearful, irritable, or restless.
- Numbness or tingling in the feet or legs.
- Being unable to focus or concentrate.
- Increased heart rate and blood pressure.
- Dilated (enlarged) pupils.
- Increased sensitivity to light, sound, and touch.
- Tremors (shakiness) and muscle twitching.
- Trouble sleeping (insomnia).
- Weight loss.
- Hallucinations (seeing or hearing things that aren’t there).
- Delirium (extreme confusion).
- Psychosis (when you believe things that aren’t true and don’t know these ideas aren’t based in reality).
Symptoms of anxiety and insomnia may appear again when you stop taking lorazepam, especially if you stop suddenly.4 That is, if you were taking it to treat anxiety, you may have anxiety again and if you were taking it for insomnia, you may have insomnia again.
These are known as rebound symptoms, and can be more severe than they were before treatment.4 Rebound anxiety symptoms can last at least 2 weeks, while sleep troubles can last at least 3 days.4
Post-Acute Withdrawal Symptoms
About 3 in 20 long-term lorazepam users will have symptoms that last beyond (or appear again after) the acute stage of withdrawal. This is called post-acute withdrawal syndrome, or PAWS. PAWS symptoms can last for months or years after quitting lorazepam use and may change over time in appearance and severity. PAWS symptoms may include:3–5,9
- Depressed mood.
- Feeling like there are bugs under the skin.
- Increased sensitivity to light, sound, or smell.
- Irritable bowel syndrome.
- Memory loss.
- Tingling of the skin, or feeling “pins and needles.”
- Trouble falling or staying asleep, or having nightmares.
- Twitching or jerking muscles.
- Ringing in the ears.
Lorazepam Withdrawal Timeline
How bad withdrawal symptoms are and how long they last will vary from person to person. It depends on how much lorazepam you take, how long you’ve been taking it, and whether or not you take other sedatives or tranquilizers, mix with alcohol, or have other health issues.2–4 Using other substances can make withdrawal symptoms worse.3 This is especially true for substances with similar effects to lorazepam, like alcohol or other central nervous system depressants.3 This is because these substances have additive effects, meaning when taken together they increase your risk of side effects.
In general, symptoms often begin 2 to 10 days after you stop taking lorazepam.6 The symptoms then often slowly build for the next 2 weeks before slowly resolving in 1 to 2 weeks.4 But for those with a history of very heavy, long-term use, withdrawal symptoms may last even longer.
PAWS symptoms, when they appear, often begin a week or two after the acute withdrawal phase and last 6 to 12 months or longer.4 Anxiety symptoms can last for up to 2 years or more.4
Can You Die from Lorazepam Withdrawal?
Some withdrawal symptoms can be dangerous and need medical attention, especially if symptoms are severe.2–4,6 Potentially severe withdrawal symptoms include the following:2–4,7
- A reduction in your body’s ability to regulate basic, involuntary body functions, including heart rate, breathing (respiratory) rate, and temperature. This can be dangerous and may need medical care right away, especially if you have other medical issues or withdrawal syndromes from other substances.
- Withdrawal delirium may be life-threatening and need immediate medical care when severe. Symptoms can include feeling very disoriented and confused, psychosis, hallucinations, and seizures.
- Seizures are rare but can be very dangerous and need medical attention when they do happen. These are more likely when you’ve been taking high doses of lorazepam. Your risk for seizures is higher and the seizures can be worse if you already have a seizure disorder, take other medicines that increase the risk of seizure (benzodiazepines, sleep medicines, some depression medicines), or have alcohol use disorder.
How to Stop Taking Lorazepam Safely
Medical detox in an inpatient setting can work well for severe lorazepam withdrawal, where symptoms can be dangerous and even fatal.7,8 Inpatient treatment helps ensure your safety while managing uncomfortable and possibly dangerous symptoms.7 Doctors often advise inpatient detox for those who:3,7
- Take high doses of lorazepam.
- Have been using or misusing lorazepam for a long time.
- Also use alcohol or other medicine.
- Have a history of seizures or other mental or physical illnesses.
During detox, medical staff will slowly wean you off of lorazepam.7 This is called tapering and means taking smaller and smaller doses over time before stopping completely.7 Your care team may also switch you to a similar long-acting benzodiazepine that has a lower risk of being misused, such as Librium (chlordiazepoxide) or Klonopin (clonazepam).8
Can I Stop Lorazepam Cold Turkey?
Lorazepam withdrawal can be dangerous or even fatal.7 So before you decide to quit lorazepam cold turkey, you should speak to your doctor. They can help assess the risks you may face during withdrawal, as well as identify the right level of treatment that will meet your recovery needs and respect your preferences while keeping you comfortable and, most important, safe.
Withdrawal symptoms can worsen quickly and, though rare, seizures are possible without any warning even if you have no other withdrawal symptoms.7 Cravings and other stressful withdrawal symptoms may also make it hard to follow a tapering schedule during outpatient detox, and this may increase your risk of relapse.3 Professional detox centers offer structure and support away from influences that could promote substance misuse. This can ease the withdrawal process in a way you won’t get detoxing at home.
Finding Lorazepam Detox Treatment
Though there isn’t a way to guarantee that you can completely avoid lorazepam withdrawal symptoms when you stop using, supervised medical detox may reduce symptoms and increase comfort. The goal is to keep you as safe as possible in early recovery so that you feel ready for a substance-free life.
American Addiction Centers is a nationwide provider of medically supervised detox and addiction treatment. For more information about our programs, call our confidential, 24/7 helpline at .
- Drug Enforcement Administration. (2017). Drugs of abuse: A DEA resource guide.
- Food and Drug Administration. (2016). Ativan C-IV (lorazepam) tablets.
- American Psychiatric Association. (2013). Diagnostic and statistical manual of mental disorders (5th ed.). Arlington, VA: American Psychiatric Publishing.
- Lerner, A., & Klein, M. (2019). Dependence, withdrawal and rebound of CNS drugs: An update and regulatory considerations for new drugs development. Brain Communications, 1(1), 1–23.
- Ashton, H. (1995). Protracted withdrawal from benzodiazepines: The post-withdrawal syndrome. Psychiatric Annals, 25(3), 174–179.
- Gupta, M., Gokarakonda, S. B., & Attia, F. N. (2020). Withdrawal syndromes. Treasure Island, FL: StatPearls Publishing.
- Substance Abuse and Mental Health Services Administration. (2015). TIP 45: Detoxification and substance abuse treatment.
- National Institute on Drug Abuse. (2020). Principles of drug addiction treatment: A research-based guide (Third edition).
- Substance Abuse and Mental Health Services Administration. (2010). Protracted withdrawal. Substance Abuse Treatment Advisory, 9(1).